Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 22, NWS Jacksonville, FL

June 25, 1998Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Jun 25, 1998, 2:51 PM EDT for Duval County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 2:51 PM EDT (18:51 UTC)
Expired
Jun 25, 1998, 3:55 PM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:00 PM EDTThunderstorm WindArlington, FLLarge trees and power lines were blown down.
Jun 25, 3:00 PM EDTHail 0.88Jacksonville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WFUS1 KJAX 251852 RRA
TORJAX
FLC031-251955-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 PM EDT THU JUN 25 1998

* TORNADO WARNING FOR...
  DUVAL COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 355 PM EDT


* AT 249 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 5 MILES NORTH OF GARDEN CITY MOVING SOUTHEAST AT 5
  MPH.

* THIS TORNADO IS EXPECTED TO REMAIN OVER RURAL AREAS.

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM
AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

WELSH/KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:50 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 25, 9:50 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT THU JUN 25 1998

IF ALL INGREDIENTS COME TOGETHER THIS AFTRN/EVE WE COULD BE IN FOR A
BIG BOUT WITH SVR WX. CURRENTLY SHORT WAVE OFF ILM/MYR AREA AND MOVING
S. ALL MODELS AT 12Z HAVE IT IN THAT AREA BUT BY 00Z FRI THERE IS SOME
DISCREPENCY IN ITS LOCATION. ETA MODEL THE MOST OMINOUS (MAYBE THE MOST
BENEFICIAL IN REGARDS TO FINALLY GETTING SOME RAIN). ETA HAS IT MOVING
THRU N FL. NGM HAS IT BACK UP IN SE GA WHILE AVN HAS IT EVEN A LITTLE
FURTHER N. MRNG JAX SOUNDING BEFORE MODIFYING IS QUITE UNSTABLE BUT
AFTER MODIFYING WE GET SOME MIGHTY IMPRESSIVE INSTABILITY PARAMETERS.
CAPE INCREASES TO 4500...LI -10...KI 32 AND TT 52. WITH SHORT WAVE
EITHER OVER OR NEARBY...A SFC TROF STILL ACROSS THE AREA AND MOISTURE
MOVING INTO AT LEAST SW SECTIONS FROM THE GULF IM PREPARING FOR SVR
WX. CAP WILL TAKE UNTIL WE REACH MID 90S TO BREAK BUT THERE IS ALREADY
CONVECTION FIRING UP OFFSHORE CHS/SAV AHEAD OF SHORT WAVE. ONLY FACTOR
THAT MAY LIMIT ACTIVITY IS MID/HI LEVEL CLOUDS COMING UP FROM THE GULF.
THIS WILL CUT DOWN ON INSOLATION A BIT...ESEPCIALLY S-SW AREAS. WET
BULB ZERO IS 11.2 K FEET SO HAIL IS GOOD BET. PRECIP WATER 1.72 INCHES

AND WITH SLOW MOVEMENT TO TSTMS HEAVY RAIN WILL ALSO OCCUR. CLOUD TO
GROUND LIGHTNING LIKE ALWAYS WILL BE AROUND WITH STRONG WIND. E COAST
SEA BREEZE AND WEST COAST SEA BREEZE WILL ONLY ADD OTHER BOUNDARIES
FOR CONVECTION TO FIRE ALONG.

WILL LIKELY BUMP UP POPS AT LEAST 10-20% IN NE FL. ATL MAY NEED TO
CONSIDER THE SAME. MAY TWEAK A FEW TEMPS S-SW TO ACCOUNT FOR MORE
CLOUDS THAT AREA. SMOME AND HAZE IN MANY LOACTIONS THIS MRNG EVEN IN
SE GA WILL MIX OUT A LITTLE THIS AFTRN NOW THAT INVERSION IS LIFTING.
STILL POOR AIR QUALITY IN MANY AREAS.

FOR CWF...WIND AT SAV AND JUST OFFSHORE NOW SHIFTING TO NE IN WAKE OF
SFC TROF. THIS WILL HELP SEA BREEZE ALONG COAST SHIFT A BIT EARLIER IN
MANY AREAS AND FROM SGJ ON N THE SYNOPTIC FLOW WILL SHIFT TO E-NE.
SUGGEST A CHANGE TO WIND FROM SAV-SGJ BECOMING NE-E THIS AFTERNOON.

MOHLIN

In the hours before

Special weather statement, Jun 25, 12:07 PM EDT, 2 hours 44 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260000-

HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EDT THU JUN 25 1998

...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS...
...HIGH FIRE THREAT TO CONTINUE TODAY...
...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON...
...HEAT INDICES 105 TO 110 DEGREES...

SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY
WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON.  AREAS OF HIGHEST PROBABILITY ARE FOR
STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO
NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND
ALONG A SURFACE TROUGH IN SOUTH GEORGIA.  EACH OF THESE IS CAPABLE
OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS EARLY THIS AFTERNOON.  THE PRIMARY SEVERE WEATHER
THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED
WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW
STORM MOVEMENT.

LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO
THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING
PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND
REFLASH.

TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH
OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE
RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN
UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO
OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING.

SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION.

FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT
HTTP://WWW.UNF.EDU/NWS/JAX/

WELSH
Special weather statement, Jun 25, 12:07 PM EDT, 2 hours 44 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-260000-

HAZARDOUS WEATHER UPDATE FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EDT THU JUN 25 1998

...SCATTERED STRONG TO SEVERE AFTERNOON THUNDERSTORMS...
...HIGH FIRE THREAT TO CONTINUE TODAY...
...TEMPERATURES CLIMBING TO NEAR CENTURY MARK THIS AFTERNOON...
...HEAT INDICES 105 TO 110 DEGREES...

SEVERAL SURFACE BOUNDARIES...INTENSE HEAT...AND HIGH INSTABILITY
WILL COMBINE TO ENHANCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON.  AREAS OF HIGHEST PROBABILITY ARE FOR
STORMS MOVING SOUTH ALONG THE GEORGIA EAST COAST SOUTHWARD INTO
NORTH FLORIDA...ALONG AND NEAR THE FLORIDA GEORGIA BORDER...AND
ALONG A SURFACE TROUGH IN SOUTH GEORGIA.  EACH OF THESE IS CAPABLE
OF TRIGGERING THE RAPID DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS EARLY THIS AFTERNOON.  THE PRIMARY SEVERE WEATHER
THREATS ARE LARGE HAIL AND DOWNBURST WINDS WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND VERY HIGH LIGHTNING RATES ARE EXPECTED
WITH THESE STORMS...WHICH MAY CAUSE LOCAL FLOODING DUE TO SLOW
STORM MOVEMENT.

LOW LEVEL WINDS ARE STRONGER THAN THEY HAVE BEEN IN RECENT DAYS SO
THE CHANCE OF HIGHER WIND SPEEDS WILL INCREASE AS AFTERNOON MIXING
PROGRESSES...THIS WILL INCREASE THE RISK OF FIRE PROPAGATION AND
REFLASH.

TEMPERATURES WILL AGAIN CLIMB TO NEAR THE CENTURY MARK ACROSS MUCH
OF THE INLAND AREAS. COASTAL AREAS WILL BE A LITTLE COOLER AS THE
RESULT OF SEABREEZES. HEAT INDICES WILL BE NEAR 110 DEGREES. AN
UPPER LEVEL DISTURBANCE OFF THE GEORGIA COAST WILL MOVE SOUTH TO
OFFSHORE THE NORTHEAST FLORIDA COAST FRIDAY MORNING.

SPOTTERS SHOULD REMAIN ALERT FOR RAPID ACTIVATION.

FOR ADDITION INFORMATION...VISIT OUR WEB SITE ON THE INTERNET AT
HTTP://WWW.UNF.EDU/NWS/JAX/

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:20 PM EDTSevere Thunderstorm WarningJAXFlagler65 min
Jun 25, 1:41 PM EDTSevere Thunderstorm WarningJAXPutnam64 min
Jun 25, 2:14 PM EDTSevere Thunderstorm WarningJAXNassau61 min
Jun 25, 2:32 PM EDTSevere Thunderstorm WarningJAXFlagler78 min
Jun 25, 2:37 PM EDTSevere Thunderstorm WarningJAXDuval78 min
Jun 25, 2:47 PM EDTSevere Thunderstorm WarningJAXSaint Johns78 min
Jun 25, 3:12 PM EDTSevere Thunderstorm WarningJAXNassau58 min
Jun 25, 3:15 PM EDTTornado WarningJAXNassau50 min
Jun 25, 3:44 PM EDTSevere Thunderstorm WarningJAXClay61 min
Jun 25, 4:10 PM EDTSevere Thunderstorm WarningJAXSaint Johns80 min
Jun 25, 4:19 PM EDTSevere Thunderstorm WarningJAXColumbia61 min
Jun 25, 4:35 PM EDTSevere Thunderstorm WarningJAXBaker75 min
Jun 25, 4:51 PM EDTSevere Thunderstorm WarningJAXBradford79 min
Jun 25, 5:00 PM EDTTornado WarningJAXAlachua65 min
Jun 25, 5:19 PM EDTTornado WarningJAXUnion46 min
Jun 25, 5:24 PM EDTSevere Thunderstorm WarningJAXColumbia61 min
Jun 25, 5:48 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee77 min
Jun 25, 5:57 PM EDTTornado WarningJAXColumbia33 min
Jun 25, 6:05 PM EDTTornado WarningJAXGilchrist60 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.